Alert archive / Maine / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 22, NWS Caribou, ME

July 21, 2017Aroostook County, Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 21, 2017, 2:32 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 2:32 PM EDT (18:32 UTC)
Expired
Jul 21, 2017, 3:15 PM EDT
In force
43 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aroostook County, ME, Penobscot County, ME

The radar

The Caribou radar (KCBW), 44 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 2:38 PM EDTTSTM WND DMG11 Se Oxbow, METREES DOWN ON ROUTE 11 NEAR NORTHERN BORDER OF T7 R5.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

745 
WUUS51 KCAR 211832
SVRCAR
MEC003-019-211915-
/O.NEW.KCAR.SV.W.0022.170721T1832Z-170721T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
232 PM EDT FRI JUL 21 2017

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  East central Aroostook County in northern Maine...
  Northern Penobscot County in east central Maine...

* Until 315 PM EDT

* At 232 PM EDT, a severe thunderstorm was located 9 miles south of
  Oxbow, or 20 miles north of Patten, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines. 

* Locations impacted include...
  Smyrna, Oxbow, Dudley Township, Smyrna Mills, Littleton, Linneus,
  Monticello, Oakfield, New Limerick, Ludlow, Merrill, Dyer Brook,
  Hersey, Dudley, Webbertown, Saint Croix and Moro Plantation.

This includes the following highways...
 Interstate 95 between mile makers 282 and 296.
 State Highway 11 near Knowles Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4623 6856 4639 6847 4635 6783 4599 6805
TIME...MOT...LOC 1832Z 291DEG 28KT 4629 6842 

HAIL...1.00IN
WIND...60MPH
 
$$

Norton
2 follow-up statements
898 
WWUS51 KCAR 211852
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
252 PM EDT FRI JUL 21 2017

MEC003-019-211915-
/O.CON.KCAR.SV.W.0022.000000T0000Z-170721T1915Z/
Aroostook ME-Penobscot ME-
252 PM EDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EAST CENTRAL AROOSTOOK AND NORTHERN PENOBSCOT COUNTIES...

At 251 PM EDT, a severe thunderstorm was located near Dudley
Township, or 19 miles northeast of Patten, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Smyrna, Oxbow, Dudley Township, Smyrna Mills, Littleton, Linneus,
Monticello, Oakfield, New Limerick, Ludlow, Merrill, Dyer Brook,
Hersey, Dudley, Webbertown, Saint Croix and Moro Plantation.

This includes the following highways...
 Interstate 95 between mile makers 282 and 296.
 State Highway 11 near Knowles Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4623 6856 4639 6847 4635 6783 4599 6805
TIME...MOT...LOC 1851Z 291DEG 28KT 4623 6822 

HAIL...1.00IN
WIND...60MPH
 
$$

Norton
019 
WWUS51 KCAR 211909
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
309 PM EDT FRI JUL 21 2017

MEC003-019-211915-
/O.CON.KCAR.SV.W.0022.000000T0000Z-170721T1915Z/
Aroostook ME-Penobscot ME-
309 PM EDT FRI JUL 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR EAST CENTRAL AROOSTOOK AND NORTHERN PENOBSCOT COUNTIES...

At 307 PM EDT, a severe thunderstorm was located near Smyrna, or 10
miles west of Houlton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines. 

Locations impacted include...
Smyrna, Oxbow, Dudley Township, Smyrna Mills, Littleton, Linneus,
Monticello, Oakfield, New Limerick, Ludlow, Merrill, Dyer Brook,
Hersey, Dudley, Webbertown, Saint Croix and Moro Plantation.

This includes the following highways...
 Interstate 95 between mile makers 282 and 296.
 State Highway 11 near Knowles Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4623 6856 4639 6847 4635 6783 4599 6805
TIME...MOT...LOC 1907Z 291DEG 28KT 4618 6804 

HAIL...1.00IN
WIND...60MPH
 
$$

Norton

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:30 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 12:30 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1230 PM EDT Fri Jul 21 2017

.SYNOPSIS...
A cold front will cross the area today. High pressure will
build across the region over the weekend. Low pressure will
approach on Monday.
&&

.NEAR TERM /THROUGH TONIGHT/...
1225pm update...No significant changes at this point.
Thunderstorms are now starting to form towards the eastern
border...and quite rapidly on recent scans. Small hail is
already indicated on a cell just east of Washington County.

Update 9:45 AM: Extended pops further south this afternoon as
well as the enhanced wording for small hail and gusty winds.
Also increased today's highs...especially in the southern half
of the forecast area where a few 90F readings are possible.
There is a pre-frontal trough that is currently in northern
zones. This trough has a lot of mid-level clouds and scattered
showers that will reduce temps. However, south of a line from
Greenville to Houlton, temperatures will be much higher. This is
also where the highest dew points will be found. The thermal
gradient lining up with the pre-frontal trough and the exit
region of a strong upper jet presents concern for a few strong
storms this afternoon. Shear is favorable and low-level lapse
rates will be steep. On the other hand, the best CAPE and mid-
level lapse rates will actually move east into New Brunswick
before peak heating. To be sure, the most conducive convective
environment this afternoon will be east of the forecast area,
but it's too close to dismiss the threat here.

The second feature that will cross the area with showers and a
few thunderstorms will be the actual cold front in the evening.
The showers and thunderstorms will be mostly in Aroostook
County. Behind this front, dew points will rapidly drop off
night and set us up for a much more comfortable day on Saturday.

Previous discussion...
A cold front will move across the region today. This will result
in showers and some scattered thunderstorms, especially across
the north today. Will mention gusty winds an small hail along
with the thunderstorms. Skies are expected to clear later
tonight as drier and cooler air moves into the region behind the
front. Temperatures will drop into the 50s in the north and near
60 south tonight.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Nwrly flow wl dominate the state on Sat as 1015mb sfc hipres builds
in fm Canada. Upr lvl low east of Hudson Bay wl keep gnrl troffiness
acrs the northeast thru the weekend. Dry wx and sunny skies expected
on Sat bfr next system mvs in fm the west. Sfc low currently ovr wrn
MT wl gradually shift east thru the end of the week. Sfc front wl
appch the region late Sat aftn but believe enuf dry air wl be in
place to prevent any showers fm dvlpng ovr the CWA. Pleasant day on
tap for Sat with highs in the l70s in the north to l80s in Downeast
and dwpts falling into the lwr 40s drg the aftn acrs the Crown of
Maine.

Hv backed off on pops for Sat ngt and Sun altho med range guidance
conts to disagree what eventually wl happen to low riding along
bndry. NAM has been most consistent with keeping sfc low and assoc
qpf south of even the waters btwn 06z and 12z Sun. GFS, EC and CMC
hv trended back and forth btwn throwing qpf into Downeast zones and
then keeping it south next model run. For time being have indicated
just isold showers mainly ovr coastal zones and outer islands late
Sat ngt. Latest EC also keeps CWA dry thru the day Sun which lends
credence to reducing pops for the entire weekend.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Med range guidance differs on strength of sfc high for Sun night
with NAM bringing ridge axis down acrs CWA while GFS, EC and CMC
keeping it acrs wrn Quebec and allowing H5 trof to rmn further
to the north in srn Canada (GFS, EC, CMC) as opposed to NAM (nrn
OH). S/wv wl be flung fm H5 trof early in the week and keep chc
showers thru the middle of the week bfr s/wv ridging builds in
on Wed. Ridging quickly breaks down as next H5 trof appchs fm
James Bay area on Thu with renewed pcpn chcs thru the end of the
week.

Temps wl settle out blo normal thru the long term pd of the fcst.
Tue wl lkly be the coolest day of the week with cldy and showery
conds expected as upr lvl trof swings thru. Expect moderation in
temps thru the end of the week.
&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Expect VFR conditions through tonight.

SHORT TERM: VFR conditions expected through the weekend as a
system moves well south of the state. Cannot rule out a brief
MVFR cig at BHB Sun morning but chances are becoming very low
with time. Restrictions lower Mon afternoon and continue into
Tue in scattered showers and low cigs.
&&

.MARINE...
NEAR TERM: Have initialized the winds with the NAM and will
reduce model wind speed by 20 percent due to cold sea surface
temperature. For Waves: Observations from both 44027 and 44005
showing long period swell from the southeast. The primary system
running around 2 feet/11 seconds. There is also a secondary very
long period group at around 1 foot/15 seconds. Expect long
period swell to persist through tonight. Wind wave will remain
well under 1 foot. Have initialized waves with the Nearshore
Wave Prediction System (NWPS) and will lower model heights by 1
foot to adjust for high bias.

SHORT TERM: Winds and seas will remain well below SCA levels
through the weekend.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.
&&

Near Term...Mignone/MCW
Short Term...Farrar
Long Term...Farrar
Aviation...Mignone/MCW/Farrar
Marine...Mignone/MCW/Farrar
Hazardous weather outlook, Jul 21, 3:25 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
325 AM EDT Fri Jul 21 2017

MEZ001>006-010-220730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
325 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today, accompanied by gusty winds and
small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-220730-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
325 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Interior DownEast Maine and North Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-220730-
Coastal Hancock-Coastal Washington-
325 AM EDT Fri Jul 21 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-220730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
325 AM EDT Fri Jul 21 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 21, 1:36 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Caribou ME
136 PM EDT FRI JUL 21 2017

MEZ006-011-032-211800-
Southeast Aroostook-Central Penobscot-Northern Washington-
136 PM EDT FRI JUL 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHINGTON AND
SOUTHEASTERN AROOSTOOK COUNTIES...

At 135 PM EDT, a strong thunderstorm was located over Reed
Plantation, or 11 miles northwest of Danforth, moving east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Danforth, Vanceboro, Haynesville, Wytopitlock, Reed Plantation,
Codyville Plantation, Weston, Reed, Orient, Macwahoc, Bancroft,
Glenwood, Lambert Lake, Eaton, Forest, Forest City and Brookton.

This includes US Highway 1 between Eaton and Orient.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4551 6747 4549 6749 4568 6830 4585 6819
      4582 6777 4582 6779 4580 6781 4573 6778
      4573 6781 4568 6781 4566 6772 4567 6772
      4569 6773 4562 6767 4559 6756 4559 6750
      4560 6745 4557 6742 4551 6742
TIME...MOT...LOC 1735Z 289DEG 13KT 4574 6808

Bloomer

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:15 PM EDTSpecial Weather StatementCARPenobscot45 min
Jul 20, 10:07 PM EDTSpecial Weather StatementCARWashington38 min
Jul 21, 1:36 PM EDTSpecial Weather StatementCAR24 min
Jul 21, 2:01 PM EDTSevere Thunderstorm WarningCARAroostook, Washington59 min
Jul 21, 3:06 PM EDTSpecial Weather StatementCAR24 min
Jul 21, 5:08 PM EDTSpecial Weather StatementCAR22 min
Jul 21, 5:21 PM EDTSpecial Weather StatementCARAroostook54 min
Jul 21, 5:25 PM EDTSpecial Weather StatementCARPiscataquis35 min
Jul 21, 5:56 PM EDTSpecial Weather StatementCARAroostook49 min
Jul 21, 6:09 PM EDTSevere Thunderstorm WarningCARAroostook66 min
Jul 21, 7:24 PM EDTSevere Thunderstorm WarningCARAroostook38 min
Jul 21, 7:50 PM EDTSevere Thunderstorm WarningCARAroostook55 min

Nearby

Severe Thunderstorm Warnings in Maine, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.